|HepB & HIV Baraclude/Truvada/Isentress
Jul 19, 2010
You answered a question before for me and it was because my liver alt/ast had climbed way pass what is normal. I have been on & off with the hiv/hepb meds because each time I was put on, always with Truvada as the common link, my alt/ast went up and up and went down when I went off.
Anyway, my doc sent me to the local hospital spec area, where I have been seeing another hiv spec (2 of them) and a liver spec.
I have been put on Baraclude/Truvada/Isentress and now for 60 days. So, the other day, I got a call telling me my alt/ast are at 1600/600 (I forget which) and I need to come back in for more blood tests. I was informed if I experience pain, to stop the meds. I have no pain. I've had nausea, but not much, perhaps two different days that went away.
I feel ok otherwise. I get tired, sleepy, actually, I sleep better now than before, though when I feel I must sleep, I really have to lie down asap.
So, should I stop them or keep on, until I'm told to stop.
| Response from Dr. McGovern
Your severe elevations of liver function tests (ALT and AST) may be related to drug toxicity, HBV treatment related flares, or immune reconstitution.
I agree that you must stop your medications if you experience any right upper quadrant pain, nausea and vomiting, dark urine, jaundice etc....Some doctors might stop your medications right now based on the ALT results alone.
The key to this decision will be related to repeat testing of your liver function tests ASAP with testing of your INR and albumin as well. The trend in testing - along with your symptoms - will be critical.
I would also consider staging your liver since I would be more concerned about this hepatic flare if you had advanced liver disease.
As for the medications, all are relatively "liver friendly" and so I think the possibility of drug toxicity per se is low. Treatment of HBV can lead to significant flares of liver tests which have been attributed to improvements in T cell function when HBV is better controlled.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.